Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

June 27, 2021Carlton County, Minnesota

NWS Duluth, MN issued this special weather statement at Jun 27, 2021, 4:47 PM CDT for Carlton County, Minnesota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2021, 4:47 PM CDT (21:47 UTC)
Expired
Jun 27, 2021, 5:00 PM CDT
In force
13 min
Issued by
NWS Duluth, MN

County Carlton County, MN

The radar

The Duluth radar (KDLH), 48 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWUS83 KDLH 272147
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
447 PM CDT Sun Jun 27 2021

MNZ037-272200-
Carlton/South St. Louis-
447 PM CDT Sun Jun 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CARLTON
COUNTY...

At 447 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Fond Du Lac Reservation, to near Cromwell, to near
Tamarack, and moving southeast at 20 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Mahtowa around 500 PM CDT.

Other locations impacted by these storms include Wright, Kettle Lake,
Sawyer and Automba.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4662 9248 4651 9272 4652 9304 4667 9305
      4673 9267
TIME...MOT...LOC 2147Z 316DEG 15KT 4668 9265 4661 9284 4661 9301 

$$

Huyck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 27, 3:50 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 27, 3:50 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
350 PM CDT Sun Jun 27 2021

.DISCUSSION...(This evening through Saturday)
Issued at 350 PM CDT Sun Jun 27 2021

Summary: Warm temperatures with scattered showers and thunderstorms
will be the trend through Wednesday, then a period of drier
weather is likely Thursday through Saturday.

Several areas of cyclonic vorticity aloft are advecting through
the region this afternoon within a broad upper level trough. This
has combined with diurnal heating to produce scattered showers and
thunderstorms mainly across northeastern Minnesota so far this
afternoon. The thunderstorms are only somewhat organized with a
lack of any focused forcing, but a line of storms has developed
roughly parallel to the North Shore of Lake Superior and will
continue to move southeast this afternoon. Pulse thunderstorms
have been the trend due to light steering winds aloft. These
storms will continue with their current coverage until sunset.
Then, storms will gradually decrease in coverage this evening.
There is a slight possibility that some scattered showers could
persist for a while into tonight since upper level forcing will
remain.

Several models are also hinting at fog development tonight, and
areas that received rainfall today will have the best chance at
seeing fog. However, there is some uncertainty as cloud cover may
reduce fog chances some.

More showers and thunderstorms are expected across the region on
Monday as the upper level trough sits overhead. Between 1 and 2
kJ/kg of MUCAPE will support convection, though light steering
flow aloft along with a lack of focused forcing will limit severe
weather potential. Still, some locally heavy rainfall will be
possible with stronger thunderstorms. With the main axis of the
upper level trough passing across the region Monday night,
showers and storms are likely to continue though coverage may
decrease somewhat. The rain chances will be highest over northwest
Wisconsin on Tuesday as the trough axis passes east.

Mainly dry weather is expected Tuesday night, but a weak cold
front will pass through from north to south Wednesday into
Wednesday night and bring additional chances for showers and
thunderstorms.

A period of dry but warm weather is expected Thursday through
Saturday with high pressure moving in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun Jun 27 2021

For DLH, an MVFR cloud deck will likely persist for the next hour
or two before breaking into scattered coverage with VFR ceilings.
As this cloud deck moves off and scatters, low-level instability
will increase and create the potential for scattered afternoon
thunderstorms. These storms will be of the pulse variety, forming
fairly quickly, falling apart quickly, and not moving very far.
Predictability is low except at short durations, so for now,
thunderstorm activity for this afternoon is highlighted by a tempo
group, and short-duration amendments may be needed if
thunderstorms develop quickly this afternoon. Expect brief MVFR
ceilings and visibilities under any thunderstorms that do develop
as well as gusty and variable winds. Scattered thunderstorm
activity will begin to diminish this evening. Areas of fog will be
possible late tonight into early Monday morning, as many short-
range models suggest.

For HIB/INL/BRD, expect scattered showers and thunderstorms this
afternoon with temporary MVFR visibility and ceiling restrictions
possible at times. Fog will be possible later tonight into early
Monday morning. Scattered showers and thunderstorms are expected
to develop again late Monday morning, though timing confidence is
not high enough to mention in the TAFs at this time.

For HYR, expect MVFR ceilings for several hours this afternoon
with some clearing later. Isolated showers and thunderstorms may
affect the terminal later this afternoon and early evening. Some
fog is possible later tonight into early Monday morning.

&&

.MARINE...
Issued at 350 PM CDT Sun Jun 27 2021

Winds will be light and variable through the next 48 hours with
light onshore flow during the daylight hours. The main concern
will be chances for scattered showers and thunderstorms this
afternoon, then again Monday and Tuesday. There is also some
potential for patchy fog to develop tonight into Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  79  57  80 /  30  70  30  40
INL  54  80  53  83 /  20  30  10  20
BRD  58  81  58  83 /  30  60  20  40
HYR  55  80  57  81 /  30  60  30  50
ASX  56  80  57  78 /  20  50  30  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...JDS
AVIATION...JDS
MARINE...JDS
Hazardous weather outlook, Jun 27, 2:54 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
254 PM CDT Sun Jun 27 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-282000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
254 PM CDT Sun Jun 27 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms will continue this afternoon into the
evening. Although severe thunderstorms are not expected, the
stronger storms will be capable of producing gusty winds to 40
mph, pea size hail, frequent lightning, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

On and off shower and thunderstorm chances are expected well into
the week with dry conditions returning Friday into Saturday. The
threat for severe thunderstorms is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-282000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
254 PM CDT Sun Jun 27 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible this afternoon and evening.
Although severe thunderstorms are not expected, the stronger
storms will be capable of producing gusty winds to 35 mph, pea
size hail, frequent lightning, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

On and off shower and thunderstorm chances are expected well into
the week with dry conditions returning Friday into Saturday. The
threat for severe thunderstorms is low.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 27, 4:08 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
408 PM CDT Sun Jun 27 2021

MNZ037-272130-
Carlton/South St. Louis-
408 PM CDT Sun Jun 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARLTON COUNTY...

At 408 PM CDT, a strong thunderstorm was near Cromwell, or 16 miles
west of Cloquet, moving southeast at 10 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of southwestern
Carlton/South St. Louis County, including the following locations...
Sawyer and Kettle Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4672 9300 4683 9279 4668 9254 4651 9285
TIME...MOT...LOC 2108Z 322DEG 10KT 4673 9284

Huyck
Special weather statement, Jun 27, 4:17 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Duluth MN
417 PM CDT Sun Jun 27 2021

MNZ010-018-272145-
Koochiching-North Itasca-
417 PM CDT Sun Jun 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ITASCA AND SOUTH
CENTRAL KOOCHICHING COUNTIES...

At 417 PM CDT, a strong thunderstorm was near Effie, moving southeast
at 15 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Bigfork, Effie, Deer Creek Reservation, Craigville, Scenic State
Park, and Coon Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4787 9386 4798 9365 4781 9337 4764 9368
TIME...MOT...LOC 2117Z 321DEG 14KT 4787 9369

Melde
Special weather statement, Jun 27, 4:26 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
426 PM CDT Sun Jun 27 2021

MNZ019-020-037-272145-
Central St. Louis-Southern Lake/North Shore-Carlton/South St. Louis-
426 PM CDT Sun Jun 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

At 426 PM CDT, a strong thunderstorm was near Boulder Lake, or 18
miles north of Duluth, moving southeast at 15 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of southeastern
Central St. Louis, southwestern Southern Lake/North Shore and
northeastern Carlton/South St. Louis Counties.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4704 9221 4714 9205 4703 9179 4687 9208
TIME...MOT...LOC 2126Z 312DEG 11KT 4704 9208

Huyck
Special weather statement, Jun 27, 4:33 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
433 PM CDT Sun Jun 27 2021

MNZ037-272145-
Carlton/South St. Louis-
433 PM CDT Sun Jun 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CARLTON
COUNTY...

At 433 PM CDT, strong thunderstorms were along a line extending from
near Fond Du Lac Reservation, to Cromwell, to near Tamarack, and
moving southeast at 10 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will remain over mainly rural areas of southwestern
Carlton/South St. Louis County, including the following locations...
Mahnomen, Wright, Kettle Lake and Sawyer.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4674 9244 4656 9271 4655 9305 4669 9306
      4672 9290 4683 9267
TIME...MOT...LOC 2133Z 321DEG 7KT 4676 9269 4667 9285 4666 9304

Huyck
Special weather statement, Jun 27, 4:44 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
444 PM CDT Sun Jun 27 2021

MNZ010-018-272200-
Koochiching-North Itasca-
444 PM CDT Sun Jun 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL ITASCA
AND SOUTH CENTRAL KOOCHICHING COUNTIES...

At 443 PM CDT, strong thunderstorms were along a line extending from
10 miles northeast of Effie, to near Bigfork, and moving southeast at
10 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Bigfork, Effie, Deer Creek Reservation, Coon Lake, and Scenic State
Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4786 9315 4761 9363 4778 9377 4799 9341
TIME...MOT...LOC 2143Z 316DEG 9KT 4790 9343 4775 9370

Melde
Special weather statement, Jun 27, 4:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
447 PM CDT Sun Jun 27 2021

MNZ037-272200-
Carlton/South St. Louis-
447 PM CDT Sun Jun 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CARLTON
COUNTY...

At 447 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Fond Du Lac Reservation, to near Cromwell, to near
Tamarack, and moving southeast at 20 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Mahtowa around 500 PM CDT.

Other locations impacted by these storms include Wright, Kettle Lake,
Sawyer and Automba.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4662 9248 4651 9272 4652 9304 4667 9305
      4673 9267
TIME...MOT...LOC 2147Z 316DEG 15KT 4668 9265 4661 9284 4661 9301

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:48 AM CDTSpecial Weather StatementDLHKoochiching12 min
Jun 27, 11:57 AM CDTSpecial Weather StatementDLHItasca18 min
Jun 27, 2:29 PM CDTSpecial Weather StatementDLHAitkin, Crow Wing, Lake31 min
Jun 27, 2:55 PM CDTSpecial Weather StatementDLHKoochiching20 min
Jun 27, 3:10 PM CDTSpecial Weather StatementDLHKoochiching20 min
Jun 27, 4:04 PM CDTSpecial Weather StatementDLHCarlton26 min
Jun 27, 4:06 PM CDTSpecial Weather StatementDLHLake24 min
Jun 27, 4:08 PM CDTSpecial Weather StatementDLHCarlton22 min
Jun 27, 4:17 PM CDTSpecial Weather StatementDLHItasca28 min
Jun 27, 4:26 PM CDTSpecial Weather StatementDLH19 min
Jun 27, 4:33 PM CDTSpecial Weather StatementDLHCarlton12 min
Jun 27, 4:44 PM CDTSpecial Weather StatementDLHItasca16 min
Jun 27, 5:30 PM CDTSpecial Weather StatementDLHLake15 min
Jun 27, 6:08 PM CDTSpecial Weather StatementDLH22 min
Jun 27, 6:25 PM CDTAreal Flood AdvisoryDLHSaint Louis2 hr
Jun 27, 6:34 PM CDTSpecial Weather StatementDLHLake26 min
Jun 27, 5:12 PM CDTSpecial Weather StatementDLHDouglas18 min
Jun 27, 6:03 PM CDTSpecial Weather StatementDLHDouglas12 min
Jun 27, 6:14 PM CDTSpecial Weather StatementDLHDouglas31 min
Jun 27, 6:59 PM CDTSpecial Weather StatementDLHDouglas31 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.